Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Toxic conjunctivitis

Pedram Hamrah, MD
Reza Dana, MD, MPH, MSc
Section Editors
Bruce S Bochner, MD
Robert A Wood, MD
Deputy Editor
Elizabeth TePas, MD, MS


There are five main types of ocular allergy: seasonal allergic conjunctivitis (SAC), perennial allergic conjunctivitis (PAC), vernal keratoconjunctivitis (VKC), atopic keratoconjunctivitis (AKC), and giant papillary conjunctivitis (GPC). Toxic conjunctivitis (also called toxic keratoconjunctivitis) is not allergic in nature, but it is frequently confused with allergic ocular disease. It implies direct damage to ocular tissues from an offending agent, usually a preservative or medication. The toxic agent can cause a papillary or follicular response in the conjunctiva with chronic use, and the conjunctiva can become chemotic, edematous, and hyperemic. Toxic conjunctivitis is reviewed here. The various forms of ocular allergy are reviewed separately. (See "Allergic conjunctivitis: Clinical manifestations and diagnosis" and "Vernal keratoconjunctivitis" and "Atopic keratoconjunctivitis" and "Giant papillary conjunctivitis".)


Toxic conjunctivitis typically occurs with protracted use of topical ocular medications [1]. The reaction may take days to years to develop. There also appears to be a dose-response effect with regard to the preservative concentration and total amount of preservative-containing medications used [2]. Thus, toxic ocular reactions are most frequently reported in patients with glaucoma, who are on lifelong therapy with multiple medications [3].

Results from a monkey model and human corneal epithelial cell culture suggest that preservatives in ophthalmic solutions are unlikely to cause significant direct toxicity to epithelium of otherwise normal cornea [4]. However, studies in rabbit models consistently demonstrate ocular surface toxicity with topical preservative-containing medications [3,5]. In one study, patients with dry eyes were at greater risk for the development of toxic papillary reactions than those without dry eyes [6].


Preservatives in eye medications, contact lens solutions, and artificial tears are the most common causes of toxic ocular reactions [7]. The most common types of preservatives include benzalkonium chloride (BAK or BAC), thimerosal, chlorobutanol, sodium perborate, and stabilized oxychloro complex (SOC). All of these can cause toxic, irritant, or hypersensitivity reactions [8]. However, in rabbit models, the newer-generation SOC is less cytotoxic than the other preservatives [1,3].

A number of findings are seen in patients treated with preserved medications compared with those using preservative-free therapies:


Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2016. | This topic last updated: Mar 16, 2016.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
  1. Noecker R. Effects of common ophthalmic preservatives on ocular health. Adv Ther 2001; 18:205.
  2. Jaenen N, Baudouin C, Pouliquen P, et al. Ocular symptoms and signs with preserved and preservative-free glaucoma medications. Eur J Ophthalmol 2007; 17:341.
  3. Baudouin C. Detrimental effect of preservatives in eyedrops: implications for the treatment of glaucoma. Acta Ophthalmol 2008; 86:716.
  4. Khoh-Reiter S, Jessen BA. Evaluation of the cytotoxic effects of ophthalmic solutions containing benzalkonium chloride on corneal epithelium using an organotypic 3-D model. BMC Ophthalmol 2009; 9:5.
  5. Liang H, Baudouin C, Pauly A, Brignole-Baudouin F. Conjunctival and corneal reactions in rabbits following short- and repeated exposure to preservative-free tafluprost, commercially available latanoprost and 0.02% benzalkonium chloride. Br J Ophthalmol 2008; 92:1275.
  6. Wilson FM 2nd. Adverse external ocular effects of topical ophthalmic therapy: an epidemiologic, laboratory, and clinical study. Trans Am Ophthalmol Soc 1983; 81:854.
  7. Li J, Tripathi RC, Tripathi BJ. Drug-induced ocular disorders. Drug Saf 2008; 31:127.
  8. Hong J, Bielory L. Allergy to ophthalmic preservatives. Curr Opin Allergy Clin Immunol 2009; 9:447.
  9. Pisella PJ, Lala E, Parier V, et al. [Effect of preservatives on the conjunctiva: a comparative study of beta-blocker eye drops with and without preservatives in glaucoma patients]. J Fr Ophtalmol 2003; 26:675.
  10. Baudouin C. Allergic reaction to topical eyedrops. Curr Opin Allergy Clin Immunol 2005; 5:459.
  11. FEDUKOWICZ H, WISE GN, ZARET MM. Toxic conjunctivitis due to antibiotics. Am J Ophthalmol 1955; 40:849.
  12. Benjamin KW. Toxicity of ocular medications. Int Ophthalmol Clin 1979; 19:199.
  13. Chen HT, Chen KH, Hsu WM. Toxic keratopathy associated with abuse of low-dose anesthetic: a case report. Cornea 2004; 23:527.
  14. Imperia PS, Lazarus HM, Dunkel EC, et al. An in vitro study of ophthalmic antiviral agent toxicity on rabbit corneal epithelium. Antiviral Res 1988; 9:263.
  15. Noecker RJ, Herrygers LA, Anwaruddin R. Corneal and conjunctival changes caused by commonly used glaucoma medications. Cornea 2004; 23:490.
  16. Pisella PJ, Fillacier K, Elena PP, et al. Comparison of the effects of preserved and unpreserved formulations of timolol on the ocular surface of albino rabbits. Ophthalmic Res 2000; 32:3.
  17. Coles WH. Pilocarpine toxicity. Effects on the rabbit corneal endothelium. Arch Ophthalmol 1975; 93:36.
  18. Ciolino JB, Mills DM, Meyer DR. Ocular manifestations of long-term mascara use. Ophthal Plast Reconstr Surg 2009; 25:339.
  19. Sánchez Palacios A, Shaman F, Garcá JA, Sánchez Palacios MA. [Prevalence of cosmetic sensitivity among beauticians]. Allergol Immunopathol (Madr) 1995; 23:148.
  20. Spector SL, Raizman MB. Conjunctivitis medicamentosa. J Allergy Clin Immunol 1994; 94:134.